Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Unusual Spotting
avatar
Thamiss95 posted:
Hello,
I am in need of direction/advice. I have been taking medroxyprogesterone (5mg, once daily for 10 days a month) for about 5 months. I was not getting my period at all so my OB put me on it. The first three months I got my period as normal. I always wait 24 hours after I notice my period end to have unprotected sex. The last two months I got my period as normal and waited the 24 hours to have sex. However, I would start to spot (actual blood) for about 2 days afterward. I never bleed any other time during or after sex though. This month I only spotted instead of my actual period (the brown thick spotting), I waited the 24 hours as normal to have sex but I started spotting (actual blood) about 20 minutes afterward. We are trying to conceive but I am thinking something else may be wrong at this point. What should I have my OB look into. I go see her in a couple of days but I would like some direction and/or advise.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Thamiss: Given your history of absent periods it sounds like your OB believed that you had been missing ovulations. That you had a bleed in response to the Provera/MPA indicated that your body was making enough estrogen to grow a uterine lining every month so there was something to shed.

It MIGHT be that, in the absence of a significant flow this month (and once pregnancy is ruled out!), that you had less of a uterine lining to shed. This can happen with continued exposure to synthetic progesterone. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. Over time, continued use can create a thinner lining over all. Some symptoms of a thinner lining can be decreased amount of flow and a dark brown "motor oil sludge" appearing flow.

While a thin lining is generally a healthier lining, a lining can get so thin so as to be less stable. This can make it easier to have spotting with heavy exercise or intercourse.

All of this is just my best GUESS. Your OB/GYN can give you the most accurate explanation. Hopefully you will conceive when you want. Provera, in the dose you are using, should not block ovulations. Nor will it cause an established pregnancy to be lost. If indicated you might be a candidate for an ovulation inducing medication such as clomiphine ("Clomid"). Best wishes in getting pregnant!

Yours,
Jane
 
avatar
Thamiss95 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for the response, I am glad you dont think it is anything serious. The OB is actually putting me on Clomid when I go see her next week. She had already told me if I do not get pregnant within 6 months of taking the proesterone that is the next step. She wanted to get my periods regulated first. Do you think I will be able to get off the proesterone and get periods on my own at this point or no?
 
avatar
Jane Harrison Hohner, RN, RNP replied to Thamiss95's response:
Dear Thamiss: So your GYN has been thinking that missed ovulations are likely a factor in the erratic bleeding and prolonged time to conceive. If a woman has missed several months of ovulations, most GYNs will want to start with a clean slate (orderly shed of the uterine lining down to the base layer so it can regrow evenly) before giving Clomid.

If you conceive on your first month with Clomid, regular cycles will be a moot point. While using the Clomid, if you ovulated (but for whatever reason conception did not occur) you should have a "real period" about 14 days later. If the Clomid did not induce an ovulation then you might still need the progesterone induced withdrawal bleed. The most crucial element for regular periods (in a woman not on hormones) is the presence of regular ovulations. You are asking all the right questions. Be sure to ask your GYN as your questions arise as they can give you the most "for sure" for you, answers.

Gosh, I hope you get pregnant on the Clomid 50 mg right out of the gate!

Yours,
Jane
 
avatar
Thamiss95 replied to Jane Harrison Hohner, RN, RNP's response:
Hello,
So I went to my GYN and she decided not to put me on the Clomid. She now wants me to loose 50 lbs in 6 months before doing so. I've always been slightly overweight and haven't gained any weight recently. She basically told me to come back when I loose 50 lbs. So if I don't loose the weight then she won't put me on the Clomid to start my ovulation back. Beyond not being able to get pregnant, it's not natural to not ovulate. So I feel like she is using the fact that I want to be put on the Clomid as an excuse to say 'hey, you need to loose weight.' I understand it's recommended by any doctor but I'm not that much overweight. I was wondering do you think that if I get a depo shot (that will last three months) would that get my ovulation and periods back? From what I understand, if I was not to get my second shot I should start ovulation. Do you think that may work? I'm tired of taking the medroxyprogesterone because it gives me a period but I'm not ovulating so it's a waste of time. So it's pointless to take it and it gives me a false hope that I might get pregnant this time (even though I am not ovulating). My soon to be husband leaves for the Marines shortly after we are married. I am wanting to be pregnant before he leaves just in case he doesn't come home so this is very important to me. It seems like the previous visits with my GYN were great. However, she recently went on a diet so now she wants me to. If it was that simple for me, I would have already done it. Sorry for venting. Do you think getting one Depo shot may take care of the lack of ovulation and periods once I am off the shot?


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.